# SDR CHQA200500012

- Difficulty date: January 22, 2005
- Submitted: January 24, 2005
- Operation: Air carrier
- Aircraft: N638RW
- Make and model: Emb ERJ 170-100 LR
- Aircraft serial: 17000053
- Aircraft time: 305 hours, 208 cycles
- System (JASC): 3160 · Central Display
- Part: Display
- Part number: 7023460803
- Part serial: 04081221
- Condition: Unserviceable
- Location: Cockpit
- Part time: 260 hours, 170 cycles
- Stage of operation: CR
- How discovered: V
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

FLIGHT 7750 - ORD-SYR - WHILE IN LEVEL CRUISE FLIGHT PFD 1 FAILED.  ABOUT 1 SECOND LATER, A LARGE FLAME EMANATED FROM BENEATH THE INSTRUMENT PANEL.  IT WAS FOLLOWED BY A LARGE SHOWER OF SPARKS AND SMOKE.  AN EMERGENCY WAS DECLARED AND THE FLIGHT LANDED IN DTW SINCE IT WAS THE CLOSEST AVAILABLE AIRPORT.  THE AIRCRAFT LANDED UNEVENTFULLY.  MAINTENANCE INSPECTED THE PFD AND FOUND MOLTEN METAL AT THE RUDDER PEDALS RIGHT BELOW WHERE THE PFD WOULD SIT. THE WIRING BUNDLES BEHIND THE PFD WERE INSPECTED AND ALL LOOKED GOOD. NO OTHER DAMAGE IS NOTED. THE PFD UNIT HAD A DISTINCT SHORT SMELL FROM INSIDE.  REMOVED AND REPLACED PFD IAW EMB 170 AMM.  OPS CHECK GOOD.
